Alert archive / Maine / Flash Flood Warnings in 2022

Flash Flood Warning 4, NWS Caribou, ME

October 15, 2022Penobscot County, Maine

NWS Caribou, ME issued this flash flood warning at Oct 15, 2022, 3:03 AM EDT for Penobscot County, Maine. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 15, 2022, 3:03 AM EDT (07:03 UTC)
Expired
Oct 15, 2022, 6:00 AM EDT
In force
3 hr
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

County Penobscot County, ME

The radar

The Caribou radar (KCBW), 150 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 15, 3:44 AM EDTFLASH FLOODBangor, MENUMEROUS ROADS IMPASSABLE AND SEVERAL VEHICLES DISABLED.
Oct 15, 4:30 AM EDTFLASH FLOOD1 Se Brewer, MESOCIAL MEDIA PHOTOS OF BREWER FIRE DEPT CONDUCTING A WATER RESCUE TO RESCUE A FAMILY FROM A HOME NEAR BROOKS ST & STATE ST. 4 FEET OF FLOODING WAS MEASURED BY FIREFIGHTERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2022-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2022-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
438 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WGUS51 KCAR 150703
FFWCAR
MEC019-151000-
/O.NEW.KCAR.FF.W.0004.221015T0703Z-221015T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Caribou ME
303 AM EDT Sat Oct 15 2022

The National Weather Service in Caribou Maine has issued a

* Flash Flood Warning for...
  South central Penobscot County in east central Maine...

* Until 600 AM EDT.

* At 303 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain has 
  fallen in the past hour. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Bangor, Old Town, Orono, Brewer, Hampden, Hermon, Veazie,
  Kenduskeag, Indian Island, Glenburn, Orrington, Holden, Milford,
  Levant, Eddington, Hudson, Bradley, Greenbush, Bradford and Alton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4511 6891 4513 6861 4474 6861 4472 6864
      4472 6869 4471 6870 4470 6895

FLASH FLOOD...RADAR INDICATED

$$

Buster
2 follow-up statements
761 
WGUS71 KCAR 150754
FFSCAR

Flash Flood Statement
National Weather Service Caribou ME
354 AM EDT Sat Oct 15 2022

MEC019-151000-
/O.CON.KCAR.FF.W.0004.000000T0000Z-221015T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Penobscot ME-
354 AM EDT Sat Oct 15 2022

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM EDT FOR
SOUTH CENTRAL PENOBSCOT COUNTY...

At 344 AM EDT, Bangor Fire reported thunderstorms producing heavy 
rain in the city of Bangor. Numerous roads in the city are 
impassable and several vehicles are disabled. Up to four inches of 
rain have already fallen. Flash flooding is ongoing or expected to 
begin shortly. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Bangor, Old Town, Orono, Brewer, Hampden, Hermon, Veazie, Kenduskeag,
Indian Island, Glenburn, Orrington, Holden, Milford, Levant,
Eddington, Hudson, Bradley, Greenbush, Bradford and Alton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4511 6891 4513 6861 4474 6861 4472 6864
      4472 6869 4471 6870 4470 6895

FLASH FLOOD...OBSERVED

$$

Buster
138 
WGUS71 KCAR 150950
FFSCAR

Flash Flood Statement
National Weather Service Caribou ME
550 AM EDT Sat Oct 15 2022

MEC019-151000-
/O.EXP.KCAR.FF.W.0004.000000T0000Z-221015T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Penobscot ME-
550 AM EDT Sat Oct 15 2022

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL PENOBSCOT COUNTY WILL
EXPIRE AT 600 AM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4511 6891 4513 6861 4474 6861 4472 6864
      4472 6869 4471 6870 4470 6895

$$

Buster

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 1:47 AM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Oct 15, 1:47 AM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
147 AM EDT Sat Oct 15 2022

.SYNOPSIS...
A slow moving cold front will cross the region through
Saturday. High pressure will build toward the region later
Saturday into Sunday. A warm front approaches from the south
Sunday night, then slowly lifts north through the region Monday
and Monday night. A cold front approaches on Tuesday and pushes
east of the area on Wednesday.

&&

.NEAR TERM /THROUGH TODAY/...
145 am update...
Did a quick adjustment to pops as heavy rainfall looks to have
shifted just to the east of areas near Dover-Foxcroft
experienced it early. This looks to be right in line with H8 LLJ
and moisture transport and is currently moving right up the gut
of the CWA. Boundary has shifted slightly to the east with GNR
now reporting a nw wind and a temp drop of 8 degrees in 2 hours.
Expect that this boundary will very slowly lurch to the east
overnight with area of heavy rain moving twd eastern zones
closer to about 09z this morning. Have adjusted pops/wx grids to
reflect current observations. No other chgs needed.

Previous discussion:
Precip along the cold front will continue to affect the area all
night. A series of weak lows developing along the front will
propagate northward into coastal regions this evening and move
across the state tonight into Saturday. The front will not clear
out of the state until Saturday afternoon as a blocking high
upstream impedes progress. As the front draws closer this
evening, the tight pressure gradient that gave rise to today's
gusty winds will move east of the state and anticipate that the
Wind Advisory will be allowed to expire on schedule. Will have
to watch for convective storms moving along the front this
evening that could tap into strong winds aloft. The low level
jet at H925 has a strength of 50 to 60 kt and will slowly move
east ahead of the front this evening. In terms of rainfall, the
area remains in a WPC slight risk area and we will maintain the
Flood Watch overnight. In the moisture plume nearly stationary
over the area, PWs remain over 1.5 inches and the 00Z RAOBS may
reveal record or near record PWs. The low level jet will feed
moisture northward along the frontal boundary. Cells training
along the boundary could produce storm total rainfalls over 3
inches from the Katahdin region southward towards Bangor and
coastal Hancock County. With the exception of northern Aroostook
County, most of the area should measure storm totals in excess
of 2 inches by midday Saturday. Heavy rain could fall for hours
at time overnight into early Saturday morning. Thunderstorms
remain possible, but there really hasn't been a consistent
signal in elevated CAPE and have elected not to mention in the
forecast now.

Rain lingers Saturday towards the eastern international border
and will exit in the afternoon. Copious low level moisture
remains all day will cloudy skies all day until some clearing
enters western zones by late afternoon. There's no cold
advection behind the front and highs will again be well into the
60s on Saturday with high relative humidity.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
Long wave troughing will continue over the east but the cold
front has pushed eastward. Patchy to areas of fog will be across
the area given the significant low-level moisture and calm
winds. Fog may be dense in some locations before sunrise. High
pressure will be place but cold air aloft will allow for some
clouds. Expect highs in the low 60s to mid 60s with upper 50s in
the North Woods. Going into Monday a warm front will lift
northeast with a chance of showers. Highs into the upper 50s to
low 60s with lows in the upper 30s to low 40s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Models: Still remains some timing differences and mainly
evolution issues of the next large storm system. However, model
guidance is pretty solid on the likelihood of precipitation
during this timeframe. Beyond into midweek with long wave
troughing expected there is differences on how energy pivots
around the overall troughing. Given that uncertainty confidence
significantly drops off into the latter part of the forecast.

Mon Night into Tue large troughing over the east with a
significant upper level low over the Eastern Great Lakes. This
will be a well stacked storm system. As the warm front pushes
north a sharp cold front will be tracking east. A large surge of
warm air will push ahead of it and with a strong low-level jet.
We will likely see strong gusty winds as the low-level jet
increases 40-55kts and some of those winds mix down. In
addition, another round of heavy rain is likely along and ahead
of the front. Best chance of heavy rain will be Mon Night into
midday Tuesday. Into Tue night dry air will shoot northward and
taper precip to showers by late Tues night. Expect highs in the
upper 50s to low 60s given the warm flow and mild overnight
lows in the upper 30s to mid 40s.

Sharp negatively 500mb trough will move overhead Wednesday into
Thursday. Expect showers on Wednesday with the cold air aloft.
Skies will clear slowly from west to east during the late day.
Wed night into Thu AM expect some patchy fog in the river
valleys and over the lakes. Expect a partly to mostly sunny day
with cold air aloft. Highs in the upper 40s to low 50s with
morning lows in the low to mid 30s. Heading into Friday
expecting another possible shortwave within the long wave
troughing but a lot of timing differences. A chance of showers
is possible with highs in the 50s and lows in the 30s.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: IFR expected for all terminals tonight through
early-mid afternoon. LLWS concern at Downeast terminals through
10z this morning and through 15z for Aroostook terminals. Slow
improvement to MVFR by evening at Aroostook sites and by early
afternoon at BHB and BGR. Winds will continue to gust across the
north thru the morning hours before diminishing in intensity by late
morning.

SHORT TERM: Sun...VFR. Winds light & variable less than 10kts.

Mon...VFR/MVFR. Chance of showers. SE winds 5-15kts.

Tue...MVFR/IFR. S winds 10-20kts w/ higher gusts possible.

Wed...IFR/MVFR improving to VFR. SW 5-15kts.

&&

.MARINE...
NEAR TERM: Have dropped the gales and replaced them with a SCA
for the intra-coastal waters until 8 AM Saturday morning. The
wind will continue to diminish tonight, but it will take some
time for the seas to drop below 5 feet. On the coastal waters,
the SCA was issued into Saturday evening as it will take much
longer for the seas to subside.

SHORT TERM: Winds will be below SCA through Mon Night. Waves
will subside below 3-5ft by Sunday and remain below through Mon
night. Late Mon Night - Tuesday night SCA wind gusts are
possible with a small chance of low-end gales. Waves will
increase 3-7ft by Tuesday before subsiding to 2-4ft by
Wednesday.

&&

.HYDROLOGY...
A Flood Watch remains in effect into Saturday morning. The
major concern is urban areas, small creeks and stream flooding
due to locally higher rainfall amounts and the availability of
newly fallen leaves to clog culverts and drains. Main stem river
flooding is not expected.

&&

.EQUIPMENT...
KCBW radar will be down through no later than October 17, 2022 due
to planned Service Life Extension Program (SLEP) maintenance.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch until 8 AM EDT this morning for MEZ003>006-010-011-
     015>017-029>032.
MARINE...Small Craft Advisory until 9 PM EDT this evening for ANZ050-
     051.
     Small Craft Advisory until 8 AM EDT this morning for ANZ052.

&&

Near Term...Buster/MCW
Short Term...Sinko
Long Term...Sinko
Aviation...Buster/MCW/Sinko
Marine...Buster/MCW/Sinko
Hydrology...Sinko
Equipment...Sinko
Hazardous weather outlook, Oct 14, 6:46 PM EDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
646 PM EDT Fri Oct 14 2022

MEZ001-002-152300-
Northwest Aroostook-Northeast Aroostook-
646 PM EDT Fri Oct 14 2022

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...Tonight.

A strong cold front will bring moderate to heavy rainfall tonight.
Widespread rainfall amounts of 1 to 1.5 inches are expected, with
locally higher amounts possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another round of heavy rainfall and gusty winds are possible from
Monday night into late Tuesday night. There is a chance for
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ003>006-010-011-015>017-029>032-152300-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Penobscot-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-Southern Piscataquis-
Northern Washington-
646 PM EDT Fri Oct 14 2022

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine,
North Woods Maine and Penobscot Valley Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Another round of heavy rainfall and gusty winds are possible from
Monday night into late Tuesday night. There is a chance for
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-152300-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
646 PM EDT Fri Oct 14 2022

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is also a chance of low end gales from Monday night through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CB

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 2:46 AM EDTAreal Flood AdvisoryCARAroostook, Hancock, Penobscot, Piscataquis4 hr
Oct 15, 4:36 AM EDTAreal Flood AdvisoryCARAroostook, Penobscot6 hr
Oct 15, 7:09 AM EDTAreal Flood AdvisoryCARAroostook3 hr
Oct 15, 7:54 AM EDTSmall Craft AdvisoryCAR21 hr
Oct 15, 9:35 AM EDTAreal Flood AdvisoryCARPenobscot3 hr

Nearby

Flash Flood Warnings in Maine, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.